Intake of grapefruit along with Lipitor may sometimes cause serious complications. This article provides some information about this subject.
We all know that drug interactions may cause minor to major complications. Such incidents may happen when the concerned medicine is taken along with certain drugs or foods. Lipitor is one of those drugs that can cause some complications, if the user consumes grapefruit or grapefruit products simultaneously.
What is Lipitor?
Lipitor is a drug that belongs to the group of statins. Statins are those drugs that inhibit the enzyme that controls production of cholesterol in the body. So, statins are mainly used to prevent cardiovascular diseases by lowering the cholesterol levels. It is said that statins are also effective in facilitating reabsorption of cholesterol, that can reduce the rate of plaque formation in the cardiovascular system.
Apart from Lipitor, the most commonly used statins include zocor, crestor, and pravachol. In short, Lipitor is used for lowering high cholesterol and triglyceride levels. It is used to reduce the risk of heart diseases. In general, statins are prescribed for people with a total cholesterol level of 240 and above, and a LDL cholesterol level of more than 130.
Grapefruit and Lipitor
It has been noted that some of the statin drugs interact with grapefruit and cause some complications. While statins, like crestor and pravachol do not cause any such problem, Lipitor is one of the exemptions. Other statins, like advicor, simcor, altoprev, and caduet, may also interact with grapefruit and grapefruit products, like juice, supplements, and extract.
In normal cases, the metabolism and excretion of statin drugs happen in the body, within a certain time span after their ingestion. In case of consumption of grapefruit or grapefruit products, the metabolism of statin drugs in the body is affected. Grapefruit contains a compound called naringenin, which deactivates some enzymes in the small intestine, that are necessary for the metabolism of statin drugs. In other words, naringenin inhibits the metabolism of the statin drug called Lipitor. This increases the level of statins in the body, thereby causing complications. It has been suggested that, Seville oranges and tangelos too have such effects.
High level of statins in the body can lead to liver damage, as the levels of liver enzymes increase. Muscle problems, like pain and tenderness (statin myopathy), may also develop. It may lead to break down of muscle cells, and this condition is called rhabdomyolysis, which in turn can result in kidney damage too. Some of these complications can be severe and life-threatening.
Lipitor Side Effects
The common side effects of Lipitor include headache, diarrhea, sinusitis, and other infections. Some of the users may also experience skin rash, back pain, sore throat, flu, constipation, and stomach pain. A few of them may develop severe side effects, like symptoms of liver problems (yellow urine and pain in the upper right abdomen), muscle pain, along with weakness and fever, severe allergic reactions (hives, rash and breathing trouble), and signs of kidney problems. In such cases, immediate medical attention is required.
It is said that all statin drugs do not interact with grapefruit. So, if you are a Lipitor user, you may either stop consumption of grapefruit and its products; or else, switch over to another statin drug, as per your doctor’s instructions. Your doctor is the best person to advice you on this subject. So, don’t stop the medicine or change it without consulting your doctor.
Disclaimer: This article is for informational purposes only and should not be used as a replacement for expert medical advice.